Hail, Calhoun
- When
- June 14, 10:53 AM CST
- Where
- Calhoun County, Pomeroy
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.550, -94.680
A strong low pressure developed over western portions of Nebraska and Kansas. A strong short wave lived out of the Rockies during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong low pressure developed over western portions of Nebraska and Kansas. A strong short wave lived out of the Rockies during the afternoon and evening. The atmosphere grew increasingly unstable trough the day. CAPE increased through the day with 1500 J/kg available by mid day. Downdraft CAPE was around 700 J/kg in the early afternoon, and and about 1000 J/kg by late in the day. There was 300 to 600 J/kg available in the -10 to -30 C layer of the atmosphere. Shear increased through the day with the initial shear in the 30 to 35 kt range. The freezing level was quite high, around 14,000 feet. Precipitable water values rose to 1.6 inches in western Iowa by mid day. Initial thunderstorm development took place in the zone of warm air advection over northwest Iowa. Many of the storms produced very heavy rainfall and pea to penny size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 14, 5:35 AM CST, 5 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 635 AM CDT SAT JUN 14 2014 .SHORT TERM /TODAY/... ISSUED AT 405 AM CDT SAT JUN 14 2014 TODAY WILL BE WARMER AND BREEZY WITH INCREASING CHANCES FOR THUNDERSTORMS BY THIS AFTERNOON. THE SURFACE PRESSURE GRADIENT CONTINUES TO TIGHTEN AHEAD OF A DEVELOPING LOW PRESSURE SYSTEM OVER THE WESTERN HIGH PLAINS...LEADING TO BRISK SOUTH SOUTHEAST WINDS THAT WILL INCREASE FURTHER WITH DAYTIME MIXING ESPECIALLY FROM LATE MORNING TO MID AFTERNOON. CLIMATOLOGY FAVORS WINDS STAYING BELOW ADVISORY CRITERIA GIVEN THE DIRECTION AND SEASON...HOWEVER IT IS WORTH NOTING THAT FORECAST SOUNDINGS INDICATE SPEEDS OF AROUND 40 KT AT THE TOP OF THE MIXED LAYER BY MIDDAY SO IT MAY BE CLOSE. MEANWHILE...LOW LEVEL MOISTURE WILL SURGE NORTHWARD INTO THE REGION AHEAD OF THE APPROACHING STORM SYSTEM...AND A SUBTLE 500 MB SHORTWAVE MOVING OVERHEAD WILL PROVIDE FOR THE GENERATION OF THUNDERSTORMS ACROSS PORTIONS OF THE AREA TODAY. REGIONAL RADAR IMAGERY CURRENTLY REVEALS A COUPLE OF STORM CLUSTERS MOVING FROM SOUTHEAST SOUTH DAKOTA INTO SOUTHWEST MINNESOTA AND MOST PROGNOSTIC MODELS FORECAST THUNDERSTORM COVERAGE TO INCREASE ACROSS WESTERN AND INTO CENTRAL IOWA BY THIS AFTERNOON AND EVENING. THIS IS CONSISTENT WITH A DESTABILIZING ATMOSPHERE AND RAPIDLY ERODING CAP AS INDICATED BY FORECAST SOUNDINGS...HOWEVER THERE ARE RESERVATIONS AS TO HOW FAR SOUTHEAST THE INFLUENCE OF THE FORCING ASSOCIATED WITH THE 500 MB SHORTWAVE WILL BE ABLE TO OVERCOME THESE MITIGATING FACTORS. THUS THUNDERSTORMS ARE MORE LIKELY IN THE NORTHWEST...WITH CONFIDENCE DECREASING HEADING FURTHER SOUTHEAST BUT CHANCE POPS INCLUDED AS THERE IS A REASONABLE POTENTIAL FOR CONVECTION REACHING EVEN DOWN TO THE I-80 CORRIDOR. THE GOOD NEWS IS THAT SEVERE WEATHER PARAMETERS ARE UNIMPRESSIVE DURING THE DAY...SO THAT THREAT SHOULD HOLD OFF UNTIL TONIGHT AS DISCUSSED IN THE LONG TERM SECTION BELOW. .LONG TERM /TONIGHT THROUGH FRIDAY/... ISSUED AT 405 AM CDT SAT JUN 14 2014 AN ACTIVE MID JUNE PERIOD IS ON TAP THROUGH NEXT WEEK. IT BEGINS EARLY IN THE PERIOD AS AN INTENSE UPPER PV ANOMALY OVER CALIFORNIA EARLY THIS MORNING WILL SLING SHOT AROUND AN UPPER LOW TO ITS NORTH AND BE OVER NORTHWEST IOWA AND SOUTHEAST SOUTH DAKOTA BY 12Z SUNDAY. THE WAVES OF THETA-E ADVECTION WILL STILL BE ONGOING BY THIS EVENING AS THE LOW LEVEL JET INTENSIFIES TO 70+ KTS ACROSS EASTERN KANSAS. THE THREAT FOR SEVERE WEATHER WILL EXIST THROUGH THIS EVENING WITH A MODERATE RISK COVERING WEST CENTRAL AND SOUTHWEST IOWA. CONVECTION INITIATING ACROSS NEBRASKA THIS AFTERNOON SHOULD PUSH INTO WEST CENTRAL IOWA THIS EVENING. THESE STORMS SEVERE THREAT SHOULD EVOLVE INTO A DAMAGING WIND THREAT BY THE TIME THEY REACH THE AREA. THAT SAID...CERTAINLY CAN NOT RULE OUT A QLCS SYSTEM WITH A FEW ISOLATED TORNADOES POSSIBLE AS LOW LEVEL SRH VALUES EXCEED 300 M2/S2 THROUGH 09Z. HEAVY RAIN IS ALSO A THREAT WITH PWAT VALUES EXCEEDING 1.75 INCHES AT TIMES. THIS COMBINED WITH WARM CLOUD DEPTHS IN EXCESS OF 11 KFT WILL YIELD HIGH EFFICIENCY RAIN PRODUCING STORMS. THE POTENTIAL FOR 3 INCHES OR MORE OF RAIN IS POSSIBLE ESPECIALLY OVER THE NORTHWEST HALF OF THE AREA THROUGH EARLY SUNDAY. MUCH OF THAT REGION SHOULD BE ABLE TO HANDLE 3 INCHES OF RAIN GIVEN THE RECENT DRY WEATHER...GROWING CROPS AND OVERALL TOPOGRAPHY IN THE HIGHEST THREAT AREA. THE UPPER ANOMALY LIFTS RAPIDLY NORTH LATE SATURDAY NIGHT INTO SUNDAY MORNING WITH A STRONG DRY PUNCH LIFTING INTO CENTRAL IOWA. THIS SHOULD BRING AN END TO MUCH OF THE PRECIPITATION THOUGH SOME LATE MORNING REDEVELOPMENT OVER THE FAR SOUTHEAST MAY OCCUR. THE UPPER FLOW WILL QUICKLY BECOME SOUTHWESTERLY AS THE WEEKEND SYSTEM LIFTS NORTHEAST AND ANOTHER UPPER LOW DROPS INTO THE PACIFIC NORTHWEST. THIS WILL LEAD TO A MORE SUMMER LIKE AIR MASS LIFTING RAPIDLY NORTH THROUGH THE DAY ON MONDAY WITH PWAT VALUES AGAIN RISING WELL ABOVE 1.50 INCHES AS A MOISTURE SURGE RETURNS. EXPECT THUNDERSTORMS TO DEVELOP INTO SOUTHWEST IOWA DURING THE DAY AND MAY REACH CENTRAL IOWA BY MID TO LATE AFTERNOON. ANOTHER ROUND OF SEVERE STORMS AND HEAVY RAIN POTENTIAL WILL CONTINUE INTO MONDAY NIGHT WITH THE LOW LEVEL JET MORE FOCUSED INTO CENTRAL IOWA AND MUCAPES RISING TO NEAR 2500 J/KG. IN SOME REGARDS...THIS EVENT MAY HAVE MORE WIDESPREAD IMPLICATIONS FOR CENTRAL IOWA THAN THEN ONE ARRIVING TONIGHT BASED ON THE OVERALL FOCUS OF THE EVENT. THE REMAINDER OF THE PERIOD IS HIGHLIGHTED BY THE PACIFIC NORTHWEST UPPER LOW MOVING SLOWLY EAST INTO THE NORTHERN PLAINS TOWARDS THURSDAY AND FRIDAY. THIS WILL KEEP SOUTHWEST FLOW IN PLACE THROUGH AT LEAST THURSDAY AND 850 MB TEMPERATURES OF 20 C TO 24 C AND SFC DEWPOINTS IN THE MID 60S TO NEAR 70. ON TUESDAY...A STRONG ELEVATED MIXED LAYER SHOULD PROVIDE A SFC BASED CAP AND KEEP THE AREA MOSTLY DRY. HOWEVER...THIS TYPE OF AIRMASS AND PATTERN CAN BE A BIT TRICKY WITH QUICK MOVING EMBEDDED SHORT WAVES IN THE FLOW CAN EASILY TRIGGER THUNDERSTORMS ESPECIALLY WEDNESDAY AND BEYOND. && .AVIATION...14/12Z ISSUED AT 635 AM CDT SAT JUN 14 2014 VFR CONDITIONS WILL PREVAIL THIS MORNING...WITH INCREASING THUNDERSTORM CHANCES THIS AFTERNOON NORTH AND AREAWIDE LATER TONIGHT. ANY STORMS WILL PRODUCE PERIODS OF MVFR OR LOWER CONDITIONS...HOWEVER AT THIS TIME CONFIDENCE IN TIMING AND PLACEMENT OF STORMS IS RELATIVELY LOW SO HAVE INCLUDED ONLY AS VCTS IN THE 12Z TAFS. THESE DETAILS WILL BE REFINED IN LATER ISSUANCES. OTHERWISE STRONG SSE WINDS WILL BE THE ONLY OTHER AVIATION CONCERNS...PRODUCING CROSSWINDS OF 15 TO 20 KT ON EAST- WEST RUNWAYS AT TIMES WITH HIGHER GUSTS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LEE LONG TERM...DONAVON AVIATION...LEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 524 AM CDT SAT JUN 14 2014 IAZ033-044-045-057-058-070-071-081-092-151030- SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR- 524 AM CDT SAT JUN 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE WEATHER THROUGH TONIGHT. THE GREATEST POTENTIAL WILL BE FROM 7 PM TO 2 AM. DAMAGING WIND GUSTS IN EXCESS OF 70 MPH IS THE PRIMARY THREAT HOWEVER GOLF BALL SIZED HAIL AND ISOLATED TORNADOES MAY OCCUR. AN AREA OF HEAVY RAINFALL IS POSSIBLE TONIGHT. RAINFALL AMOUNTS EXCEEDING 3 INCHES MAY OCCUR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER THREAT FOR SEVERE WEATHER AND HEAVY RAINFALL ARRIVES LATE MONDAY AND MONDAY NIGHT. ADDITIONAL STORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY BETWEEN 7 PM AND 2 AM. IAZ004>007-015>017-023>028-034>039-046>050-059>062-072>075- 082>086-093>097-151030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL- TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA- UNION-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 524 AM CDT SAT JUN 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER THROUGH TONIGHT. THE GREATEST POTENTIAL WILL BE FROM 7 PM TO 4 AM. DAMAGING WIND GUSTS IN EXCESS OF 65 MPH IS THE PRIMARY THREAT HOWEVER QUARTER SIZED HAIL AND AN ISOLATED TORNADO MAY OCCUR. AN AREA OF HEAVY RAINFALL IS POSSIBLE TONIGHT. RAINFALL AMOUNTS EXCEEDING 3 INCHES MAY OCCUR ESPECIALLY OVER THE NORTHWEST. THE POTENTIAL FOR SEVERE WEATHER AND HEAVY RAIN DECREASES ACROSS SOUTHEAST IOWA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW NON SEVERE STORMS MAY LINGER EAST OF INTERSTATE 35 EARLY SUNDAY. ANOTHER THREAT FOR SEVERE WEATHER AND HEAVY RAINFALL ARRIVES LATE MONDAY AND MONDAY NIGHT. ADDITIONAL STORMS ARE POSSIBLE TUESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1029 AM CDT SAT JUN 14 2014
IAZ004-015-023-033-034-141630-
EMMET IA-PALO ALTO IA-SAC IA-POCAHONTAS IA-CALHOUN IA-
1029 AM CDT SAT JUN 14 2014
...LINE OF THUNDERSTORMS PRODUCING GUSTY WINDS AND UP TO DIME
SIZE HAIL...
AT 1028 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF
MILFORD TO 9 MILES NORTH OF DENISON...AND MOVING NORTHEAST AT 45 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ESTHERVILLE...EMMETSBURG...SAC CITY...LAURENS...ODEBOLT...LOST ISLAND
LAKE...HIGH LAKE...INGHAM LAKE...SILVER LAKE...RUSH LAKE...SWAN
LAKE...GRAETTINGER...SCHALLER...RUTHVEN...FONDA...EARLY...
WALLINGFORD...AYRSHIRE...HAVELOCK AND GRUVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4253 9471 4226 9532 4227 9532 4256 9530
4256 9491 4350 9492 4350 9468
TIME...MOT...LOC 1528Z 235DEG 40KT 4329 9521 4215 9530
MS JUN 14SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1143 AM CDT SAT JUN 14 2014
IAZ004>006-015-016-023-024-141745-
EMMET IA-WINNEBAGO IA-PALO ALTO IA-HUMBOLDT IA-POCAHONTAS IA-
KOSSUTH IA-HANCOCK IA-
1143 AM CDT SAT JUN 14 2014
**...STRONG THUNDERSTORMS CONTINUE TO MOVE THROUGH NORTHWEST
WEST IOWA...
AT 1141 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES EAST OF INGHAM
LAKE TO 11 MILES WEST OF HUMBOLDT...AND MOVING NORTHEAST AT 55 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ALGONA...SMITH POOL...BUFFALO CENTER...WEST BEND...BANCROFT...SWEA
CITY...BURT...WHITTEMORE...GILMORE CITY...THOMPSON...TITONKA...
RINGSTED...WESLEY...BODE...FENTON...LAKOTA...CRYSTAL LAKE...WODEN...
RAKE AND LONE ROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4329 9368 4266 9447 4331 9454 4350 9433
4350 9372
TIME...MOT...LOC 1641Z 219DEG 48KT 4327 9450 4277 9444
MSThe Des Moines radar (KDMX), 120 km away, was scanning. The volume nearest the first event began at 16:52 UTC.
2 hail. Local standard time, as filed.
Heavy rain was also reported with intermittent power outages.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511985, 511986.